Ustekinumab (Stelara): risk of exfoliative dermatitis
- Medicines and Healthcare products Regulatory Agency
- 22 January 2015
- Therapeutic area:
- Dermatology and Rheumatology
If you suspect exfoliative dermatitis caused by an adverse drug reaction to ustekinumab, stop treatment.
When using ustekinumab to treat plaque psoriasis or active psoriatic arthritis:
- be alert for signs and symptoms of exfoliative dermatitis or erythrodermic psoriasis
- start appropriate treatment promptly if a patient develops widespread erythema and skin exfoliation
- stop ustekinumab treatment if you suspect exfoliative dermatitis caused by an adverse drug reaction to ustekinumab
- tell patients to report symptoms of exfoliative dermatitis or erythrodermic psoriasis (eg increased redness and shedding of skin over a larger area of the body) to their doctor promptly
- please continue to report suspected adverse drug reactions to ustekinumab or any other medicines on a Yellow Card www.gov.uk/yellowcard
Ustekinumab (Stelara) is licensed to treat moderate to severe plaque psoriasis and active psoriatic arthritis in adults for whom other non-biological systemic therapies have not worked. Full prescribing information can be found in the summary of product characteristics.
We have received rare Yellow Card reports of exfoliative dermatitis in patients being treated with ustekinumab for plaque psoriasis. Symptoms reported included widespread erythema, scaling, itching, and skin exfoliation. In some cases skin exfoliation occurred without other symptoms of exfoliative dermatitis. In many cases patients were hospitalised as a result of the symptoms.
In some cases symptoms started within a week of the first dose, suggesting a possible link to ustekinumab.
Symptoms of exfoliative dermatitis may be very similar to those of erythrodermic psoriasis. Erythrodermic psoriasis may develop as part of the natural course of plaque psoriasis. Consider both exfoliative dermatitis and erythrodermic psoriasis as possible causes if symptoms occur in a patient receiving ustekinumab.
Article citation: Drug Safety Update volume 8 issue 6, January 2014: 2
Published: 22 January 2015